Arkansas, 2010

Tornadoes and Flash Flooding in Arkansas, May 1, 2010

May 1, 2010 · NWS MEG · 9 events in 6 counties and zones

An upper level disturbance slowly approached the Mid-South during the evening of April 30th, 2010 as a cold front became stationary to the west. This pattern remained in place through the evening hours of May 2nd, 2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8.6 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance slowly approached the Mid-South during the evening of April 30th, 2010 as a cold front became stationary to the west. This pattern remained in place through the evening hours of May 2nd, 2010. South to southwest winds pumped warm moist air from the Gulf of Mexico and created a very unstable atmosphere. Showers and thunderstorms developed in association with the front during the early evening hours and moved east into Eastern Arkansas shortly before midnight. Additional thunderstorms occurred in association with the upper level disturbance. Due to the unstable atmosphere, thunderstorms quickly became severe producing large hail, damaging winds, and flash flooding. The severe weather evolved into an outbreak by May 1st and 2nd. Historic rainfall and flash flooding in addition to large hail and damaging winds occurred during the early morning hours of May 1st with several tornadoes occurring during the afternoon hours of May 1st to early morning hours of May 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 30, 11:26 PM CST, 34 minutes earlier.

Area forecast discussion, Apr 30, 11:26 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1226 AM CDT SAT MAY 1 2010

.UPDATE...
UPDATED FOR AVIATION.

&&

.PREV DISCUSSION... /ISSUED 923 PM CDT FRI APR 30 2010/

DISCUSSION...

QUITE A BUSY NIGHT ALREADY WITH SEVERAL TORNADIC STORMS OVER IN
CENTRAL ARKANSAS. NEW TORNADO WATCH HAS JUST BEEN ISSUED WHICH
COVERS OUR COUNTIES WEST OF THE MISSISSIPPI RIVER UNTIL 4 AM. SOME
OTHER THUNDERSTORMS HAVE DEVELOPED OVER PORTIONS OF NORTHEAST
MISSISSIPPI. THUNDERSTORMS WILL CONTINUE TO CREEP SLOWLY IN INTO
PARTS OF EAST ARKANSAS DURING THE REMAINDER OF THE EVENING. HAVE
JUST UPDATED ZONES WITH NEW TORNADO WATCH WITH NO OTHER CHANGES
NEEDED AT THIS TIME.

ARS

PREV DISCUSSION... /ISSUED 735 PM CDT FRI APR 30 2010/

DISCUSSION... /ISSUED 333 PM CDT FRI APR 30 2010/

DISCUSSION...FORECAST FOCUS ON COMPLEX HEAVY RAIN/SEVERE WEATHER
EVENT THIS WEEKEND...THEN ON A BIG WARM UP NEXT WEEK.

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.

AT 1930Z...RADAR INDICATED SCATTERED THUNDERSTORMS STARTING TO
DEVELOP ACROSS NORTHERN MISSISSIPPI IN RESPONSE TO DEEP MOISTURE
ADVECTION AND ISENTROPIC LIFT. THIS TREND WILL CONTINUE THROUGH
THE REST OF THE LATE AFTERNOON AND EARLY EVENING. SOME OF THESE
STORMS MAY BECOME SEVERE...BUT THE THREAT SHOULD BE ISOLATED AWAY
FROM THE MAIN FRONT. MEANWHILE ACROSS EASTERN OKLAHOMA AND WESTERN
ARKANSAS...MORE NUMEROUS THUNDERSTORMS HAVE BEEN DEVELOPING ALONG
THE COLD FRONT. THIS FRONT WILL PUSH EAST SLOWLY THIS EVENING AND
OVERNIGHT. THE BEST FORCING TONIGHT WILL BE CONFINED TO NEAR THIS
FRONT...WHICH BEGINS TO STALL LATE. THEREFORE...EXPECT THE BEST
THREAT FOR HEAVY RAIN TO REMAIN ALONG AND WEST OF THE RIVER
TONIGHT. PUSHED BACK THE START OF THE FFA EAST OF HERE TO 12Z
SATURDAY AND LEFT IT AS IS WEST.

AS THE MAIN BATCH OF THUNDERSTORMS ASSOCIATED WITH THE FRONT
PUSHES EAST...IT WILL CONTINUE TO ENCOUNTER FAVORABLE CONDITIONS
TO MAINTAIN THEIR SEVERITY AT LEAST TO THE MISSISSIPPI RIVER. IN
FACT...AS I'M WRITING THIS A MODERATE RISK HAS BEEN POSTED FOR
PORTIONS OF EASTERN ARKANSAS. LATE TONIGHT THE EASTWARD
PROGRESSION OF THE STORMS WILL END AND THE ATMOSPHERE WILL TEND TO
BE WORKED OVER. THUS...THE SEVERE THREAT SHOULD DIMINISH TOWARD
DAWN.

SATURDAY COULD BE INTERESTING AS A SURFACE LOW TRACKS ACROSS
WESTERN ARKANSAS SATURDAY AFTERNOON. THE COLD FRONT WILL PUSH
NORTH SLIGHTLY DURING THE AFTERNOON AND MODELS SHOW A LULL OF
PRECIP COVERAGE AROUND 18Z. FORECAST SOUNDINGS INDICATE NEARLY
2000 J/KG OF CAPE OVER MUCH OF THE AREA BY EARLY AFTERNOON DESPITE
LOW CLOUD COVER. IN ADDITION...BECAUSE OF THE SURFACE LOW
TRACK...WINDS WILL BE BACKED A BIT NEAR THE SURFACE. VERY LOW LCLS
WILL ALSO BE IN PLACE...AND WITH MORE 0-1 KM CAPE THAN LAST
WEEKEND. AS THE LOW EJECTS NORTHEASTWARD IN THE AFTERNOON...IT
APPEARS SEVERE THUNDERSTORMS WILL ERUPT FROM SOUTHWEST TO
NORTHEAST WITH ALL MODES OF SEVERE WEATHER POSSIBLE...INCLUDING
TORNADOES. THIS WILL NEED TO BE WATCHED CLOSELY. ADDED SEVERE BACK
TO THE GRIDS FOR SATURDAY AND SATURDAY EVENING.

THE STORMS THAT DEVELOP SATURDAY WILL TEND TO BECOME LINEARLY
FORCED ALONG THE SLOWLY MOVING COLD FRONT BY SATURDAY EVENING.
SATURDAY NIGHT THROUGH SUNDAY EVENING SHOULD BE THE BEST TIME FOR
TORRENTIAL RAINFALL. TRAINING THUNDERSTORMS AND PW/S AROUND 2
INCHES SHOULD ALLOW FOR TROPICAL RAINS AND FLASH FLOODING.

IF ENOUGH INSTABILITY CAN DEVELOP AHEAD OF THE LINE SUNDAY...MORE
SEVERE WEATHER WILL BE POSSIBLE. THIS IS A BIT MORE CONDITIONAL...
SO WILL NOT INCLUDE SEVERE IN THE GRIDS ATTM.

MODELS DIFFER ON HOW QUICKLY THE COLD FRONT EXITS THE AREA SUNDAY
EVENING. THE 12Z NAM IS THE SLOWEST AND IT NOW DOESN/T LEAVE THE
TN RIVER VALLEY UNTIL 12Z MONDAY. THE GFS AND ECMWF ARE SLIGHTLY
QUICKER. OVERALL...I WOULD NOT BE SURPRISED TO SEE THE NAM VERIFY
GIVEN THE PARALLEL FLOW ALONG THE FRONT...BUT FOR NOW I WON/T MAKE
TOO MANY DRASTIC CHANGES. THE 12Z NAM WOULD SPELL 7 TO 9 INCHES
ACROSS WESTERN TENNESSEE.

WILL KEEP THE PREVIOUSLY FORECASTED RAINFALL TOTALS OF 5 TO 8
INCHES OVER THE EAST AND 3 TO 5 INCHES WEST. LOCALLY HIGHER
AMOUNTS WILL OF COURSE BE POSSIBLE.

LONG TERM...MONDAY THROUGH NEXT FRIDAY.

HIGH PRESSURE WILL BUILD OVER THE LOWER MISSISSIPPI RIVER VALLEY
FOR MUCH OF NEXT WEEK. THE UPPER LEVEL DISTURBANCE THAT GAVE A
CHANCE FOR THUNDERSTORMS MONDAY NOW LOOKS NON-EXISTENT AND THE
SOUNDINGS LOOK MUCH TOO DRY TO SUPPORT ANY CAPE. THUS...REMOVED
RAIN CHANCES MONDAY AND TUESDAY.

THICKNESSES AND H5 HEIGHTS WILL BUILD THROUGH LATE NEXT WEEK.
MODELS DIFFER ON THE TIMING OF A POSSIBLE COLD FRONT LATE WEEK
WHICH WILL HAVE IMPLICATIONS ON TEMPERATURES THURSDAY AND/OR
FRIDAY. HOWEVER...THE GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT
WITH BUILDING 85 TO 90 DEGREE TEMPS OVER THE MIDSOUTH FOR MUCH OF
NEXT WEEK. DEPENDING UPON IF THE WET GROUND CAN ZAP SOME OF THE
INCOMING SOLAR RADIATION FROM BEING CONVERTED TO HEAT...WE COULD
SEE SOME LOWER 90S WEDNESDAY OR THURSDAY AS 925 MB TEMPS RISE INTO
THE +23C TO +24C RANGE.

BORGHOFF

&&

.AVIATION...
06Z TAFS

BROKEN TO SOLID LINE OF SEVERE THUNDERSTORMS EXTENDED FROM THE MO
BOOTHEEL TO JUST NORTH OF KAWM...TO KLIT. MOST INTENSE CELLS WERE
NORTHWEST OF KMEM...MOVING NORTHEAST. THIS LINE WILL NOT LIKELY
DIRECTLY IMPACT KMEM UNTIL AFTER 08Z...POSSIBLY LATER IF THE RUC
MODEL IS CORRECT. BUT ADDITIONAL THUNDERSTORMS WILL CONTINUE TO
DEVELOP IN THE UNSTABLE AIR OUT AHEAD OF THE MAIN CONVECTIVE LINE.
THESE DISCRETE CELLS WILL BE THE PRIMARY FORECAST CONCERN FOR KMEM
THROUGH 07Z. AIRPORT WEATHER WARNINGS MAY BE REQUIRED FOR FOR SOME
OF THE MORE INTENSE CELLS MOVING UP FROM THE SOUTHWEST.

FOR THE OUTBOUND PUSH... EXPECT SIMILAR CONDITIONS.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  74  58  83 / 100 100  70  10
MKL  69  72  51  82 / 100 100  90  10
JBR  66  75  55  81 / 100  70  30  10
TUP  72  78  54  84 /  70 100 100  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR COAHOMA-DESOTO-
     TUNICA.

     FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH LATE SUNDAY
     NIGHT FOR ALCORN-BENTON MS-CALHOUN-CHICKASAW-ITAWAMBA-
     LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-
     QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR DYER-LAKE-
     LAUDERDALE-OBION-SHELBY-TIPTON.

     FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH LATE SUNDAY
     NIGHT FOR CARROLL-CHESTER-CROCKETT-DECATUR-FAYETTE-GIBSON-
     HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-MADISON-MCNAIRY-
     WEAKLEY.

&&
Hazardous weather outlook, Apr 30, 7:17 PM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
817 PM CDT FRI APR 30 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-020330-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
817 PM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A HIGH RISK OF SEVERE WEATHER TONIGHT ACROSS PORTIONS OF
NORTHEAST ARKANSAS WEST OF A LINE FROM WYNNE TO CORNING. THERE IS
A MODERATE RISK OF SEVERE WEATHER TONIGHT ACROSS THE REMAINDER OF EAST
ARKANSAS AND THE MISSOURI BOOTHEEL. THERE IS A SLIGHT RISK OF
SEVERE WEATHER ACROSS MUCH OF WEST TENNESSEE AND NORTH MISSISSIPPI.
THUNDERSTORMS WILL APPROACH FROM THE WEST TONIGHT ALONG A FRONT...AND
AFFECT PRIMARILY AREAS ALONG AND WEST OF THE MISSISSIPPI RIVER.
SOME STRONG AND LONG-LIVED TORNADOES ARE POSSIBLE IN THE HIGH RISK
AREA. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE...ESPECIALLY
IN THE MODERATE RISK AREA.

A FLASH FLOOD WATCH IS IN EFFECT WEST OF A LINE FROM UNION CITY TO
CLARKSDALE MISSISSIPPI TONIGHT. THE HEAVIEST RAINS WILL LIKELY OCCUR
OVER THESE AREAS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE
MIDSOUTH SATURDAY...AND OVER WEST TENNESSEE AND NORTH MISSISSIPPI ON
SUNDAY.  LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE
POSSIBLE...ESPECIALLY ON SATURDAY.

A FLASH FLOOD WATCH GOES INTO EFFECT FOR THE REMAINDER OF THE
MIDSOUTH SATURDAY AND CONTINUES THROUGH SUNDAY. THE MOST INTENSE
RAINFALL WILL LIKELY OCCUR ALONG A SLOW EASTWARD MOVING COLD FRONT.
AREAS ALONG AND EAST OF THE MISSISSIPPI RIVER WILL LIKELY BE AT THE
HIGHEST RISK OF FLASH FLOODING DURING THE DAY SUNDAY. CONSULT THE
FLASH FLOOD WATCH PRODUCT FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT THROUGH SUNDAY AFTERNOON.

In the hours before

Local storm report, Apr 30, 10:43 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1143 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             2 W PICKWICK DAM        35.05N 88.29W
04/30/2010  E1.00 INCH       HARDIN             TN   PUBLIC

1105 PM     TORNADO          2 E SUCCESS             36.45N 90.69W
04/30/2010                   CLAY               AR   LAW ENFORCEMENT

            TORNADO SPOTTED BY SHERIFF DEPUTY ALONG HWY 328.

1117 PM     HAIL             10 WSW JONESBORO        35.77N 90.85W
04/30/2010  E0.75 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            HAIL IN CASH, ARKANSAS.

1140 PM     TSTM WND DMG     11 N PARAGOULD          36.22N 90.51W
04/30/2010                   GREENE             AR   TRAINED SPOTTER

            AT LEAST ONE TREE DOWN.

&&

JAB/TLSJR
Special weather statement, Apr 30, 10:52 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1152 PM CDT FRI APR 30 2010

ARZ027-028-035-036-048-TNZ049-088-010515-
CROSS AR-MISSISSIPPI AR-ST. FRANCIS AR-CRITTENDEN AR-POINSETT AR-
SHELBY TN-TIPTON TN-
1152 PM CDT FRI APR 30 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1215 AM CDT FOR...

  CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  EASTERN CROSS COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTHWEST OF WEST MEMPHIS AT 1152 PM
CDT...MOVING NORTHEAST AT 55 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRITTENDEN...CROSS...MISSISSIPPI...POINSETT...SHELBY...ST.
FRANCIS AND TIPTON COUNTIES...INCLUDING LOCATIONS NEAR EARLE...
MARION...MARKED TREE...MEEMAN SHELBY FOREST STATE PARK...TYRONZA...
WEST MEMPHIS AND WILSON...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES BRANDYWINE LAKE...CORONEE
LAKE...LAKE MCKELLAR AND WAPANOCCA LAKE.
Special weather statement, Apr 30, 11:13 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1213 AM CDT SAT MAY 1 2010

MSZ004-005-009-014-016-010545-
ALCORN MS-TIPPAH MS-PRENTISS MS-UNION MS-LEE MS-
1213 AM CDT SAT MAY 1 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1245 AM CDT FOR...

  SOUTHERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  EASTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 8 MILES WEST OF WHEELER AT 1213 AM CDT...
MOVING NORTHEAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ALCORN...LEE...PRENTISS...TIPPAH AND UNION COUNTIES...
INCLUDING LOCATIONS NEAR BALDWYN AND BOONEVILLE...SHOULD MONITOR THIS
STORM CLOSELY.
Local storm report, Apr 30, 11:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1225 AM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             2 W PICKWICK DAM        35.05N 88.29W
04/30/2010  E1.00 INCH       HARDIN             TN   PUBLIC

1105 PM     TORNADO          2 E SUCCESS             36.45N 90.69W
04/30/2010                   CLAY               AR   LAW ENFORCEMENT

            TORNADO SPOTTED BY SHERIFF DEPUTY ALONG HWY 328.

1117 PM     HAIL             10 WSW JONESBORO        35.77N 90.85W
04/30/2010  E0.75 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            HAIL IN CASH, ARKANSAS.

1125 PM     TSTM WND DMG     5 NNE WEINER            35.69N 90.87W
04/30/2010                   POINSETT           AR   PUBLIC

            1 BUILDING COLLAPSED...POWER LINES DOWN AND SOME SMALL
            TREES DOWN NEAR US 49 AND PUNKIN CENTER ROAD.

1140 PM     TSTM WND DMG     11 N PARAGOULD          36.22N 90.51W
04/30/2010                   GREENE             AR   TRAINED SPOTTER

            AT LEAST ONE TREE DOWN.

&&

TLSJR
Local storm report, Apr 30, 11:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1246 AM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             2 W PICKWICK DAM        35.05N 88.29W
04/30/2010  E1.00 INCH       HARDIN             TN   PUBLIC

1105 PM     TORNADO          2 E SUCCESS             36.45N 90.69W
04/30/2010                   CLAY               AR   LAW ENFORCEMENT

            TORNADO SPOTTED BY SHERIFF DEPUTY ALONG HWY 328.

1117 PM     HAIL             10 WSW JONESBORO        35.77N 90.85W
04/30/2010  E0.75 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            HAIL IN CASH, ARKANSAS.

1125 PM     TSTM WND DMG     5 NNE WEINER            35.69N 90.87W
04/30/2010                   POINSETT           AR   PUBLIC

            1 BUILDING COLLAPSED...POWER LINES DOWN AND SOME SMALL
            TREES DOWN NEAR US 49 AND PUNKIN CENTER ROAD.

1140 PM     TSTM WND DMG     11 N PARAGOULD          36.22N 90.51W
04/30/2010                   GREENE             AR   TRAINED SPOTTER

            AT LEAST ONE TREE DOWN.

1155 PM     TSTM WND DMG     3 S CARAWAY             35.71N 90.33W
04/30/2010                   CRAIGHEAD          AR   FIRE DEPT/RESCUE

            TREES DAMAGED FROM US 135 TO MISSISSIPPI COUNTY LINE NEAR
            CR 884. TREE ON HOUSE AT CR 885 ALSO.

1225 AM     HAIL             MANILA                  35.88N 90.16W
05/01/2010  E1.00 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

1225 AM     TSTM WND DMG     MANILA                  35.88N 90.16W
05/01/2010                   MISSISSIPPI        AR   TRAINED SPOTTER

            SHED BLOWN DOWNA AND POWER LINES DOWN. ALSO SOME POWER
            LINES TOWN SOUTH OF MANILLA.

&&

TLSJR
Local storm report, Apr 30, 11:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1254 AM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             2 W PICKWICK DAM        35.05N 88.29W
04/30/2010  E1.00 INCH       HARDIN             TN   PUBLIC

1105 PM     TORNADO          2 E SUCCESS             36.45N 90.69W
04/30/2010                   CLAY               AR   LAW ENFORCEMENT

            TORNADO SPOTTED BY SHERIFF DEPUTY ALONG HWY 328.

1117 PM     HAIL             10 WSW JONESBORO        35.77N 90.85W
04/30/2010  E0.75 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            HAIL IN CASH, ARKANSAS.

1125 PM     TSTM WND DMG     5 NNE WEINER            35.69N 90.87W
04/30/2010                   POINSETT           AR   PUBLIC

            1 BUILDING COLLAPSED...POWER LINES DOWN AND SOME SMALL
            TREES DOWN NEAR US 49 AND PUNKIN CENTER ROAD.

1140 PM     TSTM WND DMG     11 N PARAGOULD          36.22N 90.51W
04/30/2010                   GREENE             AR   TRAINED SPOTTER

            AT LEAST ONE TREE DOWN.

1155 PM     TSTM WND DMG     3 S CARAWAY             35.71N 90.33W
04/30/2010                   CRAIGHEAD          AR   FIRE DEPT/RESCUE

            TREES DAMAGED FROM US 135 TO MISSISSIPPI COUNTY LINE NEAR
            CR 884. TREE ON HOUSE AT CR 885 ALSO.

1225 AM     TSTM WND DMG     MANILA                  35.88N 90.16W
05/01/2010                   MISSISSIPPI        AR   TRAINED SPOTTER

            SHED BLOWN DOWN AND POWER LINES DOWN. ALSO SOME POWER
            LINES TOWN SOUTH OF MANILLA.

1225 AM     HAIL             MANILA                  35.88N 90.16W
05/01/2010  E1.00 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

&&

TLSJR

The radar

The Memphis radar (KNQA), 129 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Lawrence

When
May 1, 12:00 AM CST to 1:00 AM CST
Where
Lawrence County, 0.48 mi E of (Arg)walnut Ridge Ar to 0.62 mi N of College City
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
36.130, -90.921

Heavy rain produced widespread flooding in College City. Numerous streets were flooded.

Flash Flood, Mississippi

When
May 1, 1:15 AM CST to 5:30 AM CST
Where
Mississippi County, 4.82 mi W of Whitton to 4.46 mi W of Happy Corners
Cause
Heavy Rain
Property damage
$750,000
Reported by
Newspaper
Coordinates
35.532, -90.354

Very heavy rain produced widespread flooding in portions of Mississippi County especially the Osceola area where at least 35 homes were affected by flood waters. At any one point homes had anywhere from two inches to up to a foot of water inside. The most concentrated area of flooded homes occurred near the Osceola Country Club. In Wilson, flooding forced the closure of Hampson Archaeological Museum State Park, which had 4 feet on its grounds and seepage occurred inside the museum building. In Lepanto, several homes were flooded. In total, 70 homes were affected by flood waters in Mississippi County where eight inches of rain fell in less than a 24 hour period.

Flash Flood, Crittenden

When
May 1, 2:30 AM CST to 11:00 AM CST
Where
Crittenden County, 1.56 mi ESE of West Memphis to 0.84 mi ENE of Hulbert
Cause
Heavy Rain
Property damage
$7.5 million
Reported by
Newspaper
Coordinates
35.140, -90.155

Heavy rain, up to 10 inches, fell across the West Memphis and Marion area. Numerous streets and roads were flooded. At least 101 homes sustained at least minor damage from the flooding.

Tornado, Cross

When
May 1, 7:58 PM CST to 8:05 PM CST
Where
Cross County, 1.91 mi SSW of Fairoaks to 2.2 mi NNE of Mc Manus
Rating
EF1
Path length
6.32 mi
Path width
200 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.204, -91.042

A tornado moved northeast into Cross County from Woodruff County, Arkansas near Primrose, east of Highway 49. The tornado first tracked across open farm land. The tornado then damaged three homes and several outbuildings on US Highway 64. One home sustained major damage and a two-story barn was completely collapsed. The other two homes had minor damage. Several very large trees were also knocked down. Five power poles were also snapped along US Highway 64. The tornado then continued northeast across open farm land before snapping power lines along County Road 165 before lifting.

Hail, Crittenden

When
May 1, 8:00 PM CST to 8:10 PM CST
Where
Crittenden County, 0.83 mi NNW of Thompson Grove
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.960, -90.338

Tornado, Poinsett

When
May 1, 8:36 PM CST to 8:40 PM CST
Where
Poinsett County, 1.83 mi NNW of Weona Jct to 1.53 mi WSW of Judd Hill
Rating
EF1
Path length
6.21 mi
Path width
400 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
35.522, -90.618

A tornado touched down southwest of Weona near Hogg Road. The tornado moved a tractor disc and then moved northeast across open farm land damaging several transmission lines near Highway 373. Four power poles were also snapped. The tornado continued northeast destroying an office trailer at a crop duster hangar off Highway 14 in Weona. The crop duster hangar was also damaged. The tornado then tracked across open farm land damaging trees and power poles. The tornado crossed Henderson Lane and damaged one home. A barn was also destroyed. The tornado then tracked across more open farm land snapping three more transmission lines as it crossed Maple Grove Lane. The tornado damaged more trees between farm fields before lifting near County Road 204.

Thunderstorm Wind, Poinsett

When
May 1, 8:45 PM CST to 8:55 PM CST
Where
Poinsett County, Trumann to Lepanto
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
35.680, -90.520

Straight line winds knocked down five power poles in Trumann. A pivot irrigation unit and buildings at a farm store storage compound near the Craighead County border were damaged from the wind. In addtion, a house was hit with a tree in Lepanto.

Tornado, Craighead

When
May 1, 8:58 PM CST to 8:59 PM CST
Where
Craighead County, 1.36 mi S of Sandy to 1.34 mi S of Sandy
Rating
EF0
Path length
0.03 mi
Path width
25 yd
Reported by
Broadcast Media
Coordinates
35.751, -90.427

An eyewitness took photos of a tornado briefly touching down in the St. Francis Sunken Lands State Wildlife Refuge Area. The extent of the tree damage from the tornado is unknown due to the track across a marsh land.

Flash Flood, Poinsett

When
May 1, 9:00 PM CST to 11:00 PM CST
Where
Poinsett County, Fisher to 1.18 mi WNW of Waldenburg
Cause
Heavy Rain
Property damage
$150,000
Reported by
Newspaper
Coordinates
35.480, -90.980

Heavy rain produced flash flooding across Poinsett County. A bridge on Old Military Road was washed out. In addition, U.S. Highway 214 near Fisher was underwater. Several homes were flooded in Lepanto as well.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyThe tornado archive for Arkansas, 2010Warnings in Arkansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228997, 229185, 238696, 229851, 237865, 229857, 238878, 229860, 238877.